Texas, 2020Drought in Texas, October 20 to 31, 2020
October 20 to 31, 2020 · NWS AMA · 5 events in 5 counties and zones
Areas across the Oklahoma and Texas Panhandles saw drought conditioned worsening going into the month of October as September was very dry. These conditions continued to degrade across the combined Panhandles going into late October with no new rainfall during the first three weeks of the month.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas across the Oklahoma and Texas Panhandles saw drought conditioned worsening going into the month of October as September was very dry. These conditions continued to degrade across the combined Panhandles going into late October with no new rainfall during the first three weeks of the month. Soil conditions were very poor to poor. Some farmers were waiting for some rain to plant winter wheat while others planted hoping for the moisture to come eventually. The Panhandles needed some soil moisture badly in order for winter crops to emerge and grow. The saving grace for these crops were a late month early winter event that provided moisture in the form of sleet, freezing rain, and snow. This late month event did help some areas see a one category improvement in the US Drought Monitor by the end of the month. Ranchers were still being impacted by very poor to poor pasture and rangeland conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 19, 11:39 PM CST, 21 minutes earlier.
Area forecast discussion, Oct 19, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1239 AM CDT Tue Oct 20 2020
.AVIATION...06Z TAFs...
Primary aviation concern over the next 24 hours is the likely
return of stratus, drizzle, and fog to the eastern Panhandles,
including AMA and GUY, late tonight into early Tuesday morning. At
this time, expect stratus to only stick around for a few hours at
each site, with fuel alternate MVFR to IFR ceilings favored.
Visibility reductions may also occur as well, but these are not
currently expected to be as impactful as the IFR visibilities that
occurred Monday morning. Amendments may be necessary as the
status of the stratus becomes more certain over the next several
hours.
Ferguson
&&
.PREV DISCUSSION... /Issued 348 PM CDT Mon Oct 19 2020/
SHORT TERM...
Low clouds and fog are expected to move back across the area with
increasing southeasterly low level winds in response to a surface
low developing over southeast Colorado. The low clouds and fog
should again dissipate by late in the morning on Tuesday leaving
mainly sunny skies in the afternoon. Highs should reach into the
upper 70s in the east with upper 80s in the far west.
Upslope east and southeast winds on Tuesday night will allow for low
clouds along with the possibility of drizzle across much of the
area. In fact, if the more aggressive NAM model is to be trusted,
there may even be enough low level lift to bring a few rain showers
to the eastern and northern CWA.
Long Term...Wednesday through Sunday
The recent stretch of generally boring weather could become much
less boring toward the very tail end of this forecast. As always
in the transition seasons, uncertainty abounds, but for the first
time in over a month there is a legitimate chance for precip
early next week.
Wednesday...
The aforementioned low clouds may hold on well through
the day on Wednesday. If that occurs, temperatures will likely
struggle as they have the past 2 days. Though several model
solutions have mid to even upper 80s in the forecast Wed, have
hedged temps down a bit toward the very plausible NAM lingering
low cloud solution.
Thursday...
Thu is a much more sure shot for well above normal temperatures
as a lee sfc low sets up in SE CO and good downsloping flow and
mixing provide warm and windy afternoon conditions ahead of
another cold front. Critical fire weather conditions will be
possible in western parts of the Panhandles.
Thursday night...
The next big cold front will blast through Thu night with
northerly wind gusts up to 40-50 mph likely.
Friday through Sunday...
Friday will provide a cold end to the work week as a fresh post
frontal cold airmass will be in place. Saturday will warm up a bit
before another cold front blasts through on Sunday.
A peak beyond...
Models continue to show a substantial upper level storm system
crossing the area the first part of next week. It does look like
cold air will be in place when this system crosses. Recent trends
have been a bit stronger and less progressive with the upper level
system but it's still well too far out to saying anything other
than "it bears watching". Will there be enough moisture for precip
with this system? Maybe...stay tuned.
Simpson
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
77/77
Hazardous weather outlook, Oct 19, 2:44 PM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
344 PM CDT Mon Oct 19 2020
OKZ001>003-TXZ001>020-317-201200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
344 PM CDT Mon Oct 19 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated fire weather conditions will be possible across the far
western Panhandles Wednesday. Elevated to critical fire weather
conditions are expected across the western half of the area on
Thursday.
Gusty north winds of 50 mph will be possible Thursday night.
Temperatures may drop below freezing across the northwestern
Panhandles late Thursday night and Friday night, and then again
across the northwest third of the Panhandles Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Potter
- When
- October 20, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Potter County started the month out with maybe 2 to 3 percent of the county in severe drought (D2) to around 40 percent of the southern portion of the county in D2 by October 20th. This was due to the first few weeks of October being completely dry. This area of D2 did improve over the last week as a late winter event provided a decent amount of moisture as sleet, freezing rain, and snow over the span of 3 to 4 days.
Drought, Carson
- When
- October 20, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Carson County started the month with the east to northeast half of the county in moderate drought. Lack of any moisture during the first 2 to 3 weeks of the month brought forth severe drought (D2) conditions to about two thirds of the area. Conditions did improve over the last week as a late winter event provided a decent amount of moisture as sleet, freezing rain, and snow over the span of 3 to 4 days. Going into November, Carson County was only in abnormally dry to moderate drought conditions.
Drought, Donley
- When
- October 20, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Donley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Donley County managed to remain in moderate drought (D1) through the first couple to three weeks of October. By October 20th conditions worsened with no rain to be had and much of the county fell into severe drought (D2). An early winter storm in during the last few days of the month produced much needed moisture in the form of sleet, freezing rain, and snow. By the end of the month all of the county was back to moderate drought (D1).
Drought, Hutchinson
- When
- October 20, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The end of September was very dry going into the first few weeks of October. This lead to severe drought (D2) conditions spreading into the southeastern portion of the county by October 20th for mainly all areas south of the Canadian River. An early winter storm with freezing rain and snow during the last week of October improved conditions for these conditions to moderate drought (D1) just before the end of the month.
Drought, Roberts
- When
- October 20, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County was already seeing moderate drought conditions going into October. With the exception over a small sliver of severe drought (D2) up against Gray County. With the first few weeks of October being dry it did not take long for conditions to worsen with areas of D2 spreading northward. By October 20th conditions worsened even more just north of Pampa, TX leaving a small area in extreme drought (D3) in southwest Roberts County. These drought conditions did lead to one wildfire that burned between 11000 and 12000 acres in Roberts County. An early winter storm in late October dropped a decent amount of moisture improving conditions from D2 to D1, as well as improving the area of D3 to D2 by November 1st.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, October 20, 20201 death · 1 event
- Winter Storm in Minnesota, October 20, 202025 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 20 to 21, 202021 events
- Heavy Rain in Hawaii, October 20 to 25, 202010 events
- Heavy Snow in South Dakota, October 20, 20207 events
- Winter Weather in Michigan, October 20 to 21, 20207 events
- Winter Storm in Wisconsin, October 20, 20206 events
- Winter Storm and Winter Weather in Minnesota, October 20, 20205 events
- Heavy Snow in Wisconsin, October 20 to 21, 20205 events
- Heavy Snow in Minnesota, October 20 to 21, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 20 to 21, 20204 events
- Drought in Kansas, October 20 to 31, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925507, 925508, 925509, 925510, 925511.